Wisconsin, 2015

Hail and Damaging Wind in Wisconsin, June 29, 2015

June 29, 2015 · NWS ARX · 15 events in 4 counties and zones

Large hail fell over portions of western Wisconsin during the late afternoon and evening of June 29th. The storms started dropping hail along the Buffalo/Trempealeau County line west of Independence while moving south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Large hail fell over portions of western Wisconsin during the late afternoon and evening of June 29th. The storms started dropping hail along the Buffalo/Trempealeau County line west of Independence while moving south. The storms then exited into Minnesota before coming back into Wisconsin near Prairie du Chien (Crawford County) and then continued into Grant County. The largest hail reported was golf ball sized in Arcadia and Centerville (Trempealeau County). The hail damaged about 30 percent of the apple crop at one orchard near Centerville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 29, 1:30 PM CST, 58 minutes earlier.

Area forecast discussion, Jun 29, 1:30 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT MON JUN 29 2015

.SHORT TERM...(TONIGHT AND TUESDAY)
ISSUED AT 230 PM CDT MON JUN 29 2015

UPPER LEVEL SHORTWAVE TOUGH DROPPING SOUTHWARD ACROSS THE REGION
THIS AFTERNOON...PROVIDING MUCH OF THE FORCING FOR THE ONGOING
SHOWERS AND THUNDERSTORMS. AROUND 2000 J/KG SBCAPE ALONG AND WEST OF
THE MISSISSIPPI RIVER VIA THE RAP TO HELP POWER THE STORMS.
HOWEVER...RAP/HRRR BUFKIT SOUNDINGS CONTINUE TO PAINT A SKINNY CAPE
PROFILE...NOT SUPPORTIVE OF STRONG UPDRAFTS. SHEAR IS A BIT BETTER
COMPARED TO YESTERDAY...BUT STILL RELATIVELY MEAGER. RAP PEGS 0-6KM
SHEAR AT 20-25 KTS...MOST OF WHICH IS IN THE 0-3 KM LAYER. WITH A
RELATIVELY DRY SUB CLOUD LAYER...EXPECT SOME ENHANCED WIND GUSTS
WITH THE STRONGER STORMS. COULD SEE SOME LARGE HAIL...BUT A BUNCH OF
PEA TO 1/2 INCH SIZE MIGHT BE MORE LIKELY. WIND GUSTS UP TO 40-45
KTS ALSO LOOKS REASONABLE. CAN/T RULE OUT SOMETHING HIGHER IF BOWING
SEGMENTS START DEVELOPING. MESO MODELS WERE A BIT BEHIND ON THE
DEVELOPMENT/SPEED OF THE CONVECTION...BUT TRENDS AND LATER RUNS
FAVOR CLEARING THE BULK OF PRECIPITATION SOUTH/EAST OF THE FORECAST
AREA BY 03Z. MAIN STRONG-SEVERE THREAT WOULD BE THROUGH 7-8 PM.

THE UPPER LEVEL TROUGH TAKES A RIGHT TURN AS IT GETS THROUGH THE
FORECAST AREA LATER TONIGHT...TAKING AIM AT THE EASTERN GREAT LAKES.
SHOULD PROVIDE ENOUGH FORCING FOR MORE SHOWERS/STORMS ACROSS EASTERN
WI...AND DEPENDING ON SPEED OF THE SYSTEM...COULD LINGER INTO
WESTERN WI IN THE MORNING. WILL CONTINUE SOME SMALL POPS LATE
OVERNIGHT/EARLY TUE MORNING TO ACCOUNT FOR THIS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 230 PM CDT MON JUN 29 2015

MODELS IN GOOD AGREEMENT WITH A GRADUAL BREAKDOWN OF THE AMPLIFIED
WEST COAST RIDGE...RESULTING IN A CHANGE FROM NORTHWEST FLOW TO MORE
ZONAL FOR THE WEEKEND. GFS/ECMWF/GEM ALSO IN FAVOR OF SHUNTING ANY
RIPPLES ON THE FLOW SOUTH/NORTH...TRENDING TOWARD A DRY STRING OF
DAYS. EVEN WED...WHICH MODELS HAVE BEEN BOUNCING BACK AND FORTH ON
WHETHER TO SPIN A SHORTWAVE ACROSS THE REGION...NOW SUGGEST THE SFC
HIGH WILL WIN OUT...KEEPING THAT PIECE OF ENERGY SOUTHWEST. SOME
SMALL RAIN CHANGES MAY CREEP IN A FEW DAYS BASED ON THE CONSENSUS
SOLUTION...BUT OVERALL...IT LOOKS MORE DRY THAN NOT FROM WED INTO
THE WEEKEND. MONDAY SHOWS SOME POTENTIAL FOR A STORMY DAY...WITH A
COLD FRONT DROPPING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1233 PM CDT MON JUN 29 2015

FOCUS IS ON POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON AS A MID-
LEVEL TROUGH DROPS THROUGH THE REGION. MAINLY VFR CONDITIONS
EXPECTED BETWEEN THUNDERSTORMS...DETERIORATING INTO IFR TEMPORARILY
IN THE 21-23Z TIME FRAME. ALSO...WATCH FOR STRONG MICROBURST TYPE
WINDS WITH THESE STORMS. LOOK FOR THE CONVECTION TO CLEAR SOUTHEAST
OF THE KRST/KLSE TAF SITES AROUND 01-02Z. LOOKS LIKE STRATUS/FOG
WITH SETUP UP AGAIN EARLY TUESDAY MORNING...SIMILAR TO THIS MORNING.
LOOKING FOR KRST TO SLIP INTO IFR AFTER 07Z AND KLSE AROUND 09Z.
PLAN ON IMPROVEMENT INTO VFR RANGE AGAIN AFTER 14Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....DAS
Hazardous weather outlook, Jun 29, 10:45 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 AM CDT MON JUN 29 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1145 AM CDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE SOUTH ACROSS THE AREA. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE...MAINLY NORTH OF INTERSTATE 90 AND
BETWEEN 2 AND 8 PM. HAIL AND STRONG WIND GUSTS ARE THE MAIN
THREATS. HEAVY DOWNPOURS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME FOR MUCH OF TUESDAY
AFTERNOON THROUGH SUNDAY. THE RISK OF SEVERE WEATHER APPEARS LOW
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTER GROUPS COULD BE NEEDED THIS AFTERNOON AND EARLY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Special weather statement, Jun 29, 1:31 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
231 PM CDT MON JUN 29 2015

WIZ017-029-292015-
CLARK-TAYLOR-
231 PM CDT MON JUN 29 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TAYLOR AND NORTHERN
CLARK COUNTIES...

AT 228 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR PRENTICE TO NEAR EAU CLAIRE...AND MOVING SOUTH
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8
PM CDT. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND.

LOCATIONS IMPACTED INCLUDE...
MEDFORD...THORP...OWEN...RIB LAKE...DORCHESTER...CHELSEA...
WESTBORO...JUMP RIVER...RESEBURG...STETSONVILLE...GOODRICH...
WITHEE...GILMAN...CURTISS...LUBLIN.

LAT...LON 4512 9005 4512 9020 4503 9020 4503 9031
      4498 9032 4485 9092 4538 9092 4538 9004
TIME...MOT...LOC 1928Z 353DEG 20KT 4551 9042 4512 9098

ROGERS
Special weather statement, Jun 29, 1:35 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT MON JUN 29 2015

WIZ032-033-292000-
BUFFALO-TREMPEALEAU-
235 PM CDT MON JUN 29 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TREMPEALEAU AND
NORTHEASTERN BUFFALO COUNTIES...

AT 234 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHEAST OF
MONDOVI...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM CDT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WIND.

LOCATIONS IMPACTED INCLUDE...
MONDOVI...ELEVA...GILMANTON...CHIMNEY ROCK...MONDOVI AIRFIELD...ELK
CREEK.

LAT...LON 4460 9148 4446 9127 4430 9163 4460 9180
TIME...MOT...LOC 1934Z 326DEG 10KT 4450 9155

ROGERS
Special weather statement, Jun 29, 1:59 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT MON JUN 29 2015

WIZ032>034-292045-
BUFFALO-TREMPEALEAU-JACKSON-
259 PM CDT MON JUN 29 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN JACKSON...
TREMPEALEAU AND NORTHEASTERN BUFFALO COUNTIES...

AT 257 PM CDT...A BROKEN LINE OF STRONG THUNDERSTORMS WAS ALONG A
LINE EXTENDING FROM NEAR HUMBIRD TO NEAR ARCADIA...AND MOVING
SOUTHEAST AT 20 MPH. THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH
4 PM CDT.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
MOST OF THESE THUNDERSTORMS. HOWEVER...A SEVERE THUNDERSTORM WATCH
IS IN EFFECT UNTIL 8 PM CDT AND SOME OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WIND.

LOCATIONS IMPACTED INCLUDE...
BLACK RIVER FALLS...ARCADIA...MONDOVI...OSSEO...WHITEHALL...
GALESVILLE...BLAIR...INDEPENDENCE...STRUM...PRICE...FRANKLIN.

LAT...LON 4402 9142 4460 9183 4459 9092 4451 9092
      4451 9083 4447 9080 4442 9080 4442 9074
      4429 9061
TIME...MOT...LOC 1957Z 317DEG 19KT 4452 9094 4431 9153

ROGERS
Special weather statement, Jun 29, 2:09 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CDT MON JUN 29 2015

WIZ017-029-292030-
CLARK-TAYLOR-
309 PM CDT MON JUN 29 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TAYLOR AND CLARK
COUNTIES...

AT 306 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR RIB LAKE TO NEAR THORP...AND MOVING SOUTHEAST AT
25 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM
CDT. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND.

LOCATIONS IMPACTED INCLUDE...
MEDFORD...NEILLSVILLE...ABBOTSFORD...COLBY...THORP...LOYAL...
GREENWOOD...OWEN...RIB LAKE...DORCHESTER...CHELSEA...WESTBORO...
HUMBIRD.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4442 9032 4442 9080 4451 9080 4451 9092
      4514 9093 4538 9056 4538 9005
TIME...MOT...LOC 2006Z 293DEG 28KT 4531 9009 4484 9092

ROGERS

The radar

The La Crosse radar (KARX), 70 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Buffalo

When
June 29, 2:28 PM CST
Where
Buffalo County, 7.73 mi ENE of Montana
Measured
0.75 in hail
Reported by
Public
Coordinates
44.400, -91.530

Hail, Trempealeau

When
June 29, 2:28 PM CST to 2:34 PM CST
Where
Trempealeau County, 4.43 mi NW of Arcadia Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.360, -91.520

Up to quarter sized hail fell for about 10 minutes and covered the ground west of Independence.

Hail, Trempealeau

When
June 29, 2:39 PM CST
Where
Trempealeau County, 3.05 mi WNW of Arcadia Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.330, -91.510

Quarter sized hail fell southwest of Independence.

Hail, Trempealeau

When
June 29, 2:45 PM CST
Where
Trempealeau County, 2.09 mi WSW of Arcadia Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
44.310, -91.490

Quarter to half dollar sized hail fell north of Arcadia.

Hail, Trempealeau

When
June 29, 2:55 PM CST
Where
Trempealeau County, 0.49 mi E of Arcadia
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
44.250, -91.490

Walnut sized hail was reported in Arcadia.

Hail, Trempealeau

When
June 29, 3:32 PM CST
Where
Trempealeau County, 2.76 mi N of Centerville
Measured
1.75 in hail
Reported by
Public
Coordinates
44.110, -91.450

Golfball sized hail fell north of Centerville. The hail damaged about 30 percent of the apple crop of one orchard near Centerville.

Hail, Trempealeau

When
June 29, 3:37 PM CST
Where
Trempealeau County, Centerville
Measured
1.75 in hail
Reported by
Public
Coordinates
44.070, -91.450

Golfball sized hail fell in Centerville.

Hail, Trempealeau

When
June 29, 3:47 PM CST
Where
Trempealeau County, 1.47 mi NNW of Trempealeau
Measured
1 in hail
Reported by
Public
Coordinates
44.020, -91.440

Quarter sized hail fell just north of Trempealeau.

Hail, Trempealeau

When
June 29, 3:48 PM CST
Where
Trempealeau County, Trempealeau
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
44.000, -91.430

Half dollar sized hail fell in Trempealeau.

Hail, Trempealeau

When
June 29, 3:49 PM CST
Where
Trempealeau County, 2.21 mi WNW of Trempealeau
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
44.017, -91.468

Quarter sized hail fell in Perot State Park near Trempealeau.

Hail, Crawford

When
June 29, 5:45 PM CST
Where
Crawford County, 2.81 mi N of Prairie du Chien
Measured
1 in hail
Reported by
Public
Coordinates
43.090, -91.140

Up to quarter sized hail fell north of Prairie du Chien.

Hail, Crawford

When
June 29, 5:53 PM CST
Where
Crawford County, 0.86 mi SE of Prairie du Chien
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.040, -91.140

Up to half dollar sized hail fell in Prairie du Chien.

Thunderstorm Wind, Crawford

When
June 29, 5:53 PM CST
Where
Crawford County, 0.86 mi SE of Prairie du Chien
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.040, -91.140

Trees were blown down in Prairie du Chien.

Hail, Crawford

When
June 29, 5:55 PM CST
Where
Crawford County, Crawford
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.030, -91.130

Hail, Grant

When
June 29, 6:21 PM CST
Where
Grant County, 0.86 mi NW of Bloomington
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.890, -90.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583592, 583594, 583908, 583914, 583921, 583922, 583923, 583924, 584524, 583925, 584513, 584515, 584516, 584517, 584518.